It’s possible to overdose on Xanax, especially if you take Xanax with other drugs or medications. Mixing Xanax with alcohol can also be fatal.
Xanax is in a class of drugs known as benzodiazepines. These drugs work by boosting the activity of a chemical called gamma-aminobutyric acid (GABA) in the brain. GABA helps calm the nerves by inducing feelings of relaxation.
Most severe or fatal overdoses happen when Xanax is taken with other drugs — especially opioid pain medications — or alcohol. If you’re taking Xanax, be sure to tell your doctor about any other medications you’re taking. They may recommend an alternative medication.
The prescribed amount typically ranges from 0.25 to 0.5 milligrams (mg) per day. This amount may be split between three doses throughout the day.
Your doctor may gradually increase your dose until your symptoms are controlled. In some cases, the prescribed amount may be as high at 10 mg per day.
The amount that could potentially lead to an overdose varies widely from person to person. It depends on many factors, including:
- how your body metabolizes the medication
- your weight
- your age
- if you have any preexisting conditions, like a heart, kidney, or liver condition
- if you took it with alcohol or other drugs (including antidepressants)
In clinical studies in rats, the LD50 — the dose that caused half of the rats to die — ranged from 331 to 2,171 mg per kilogram of body weight. This suggests that a person would have to take several thousand times the maximum prescribed dose to fatally overdose.
However, the results of animal studies don’t always translate directly for human specifications. Overdose is possible at any dose higher than your prescribed amount.
People older than 65 have an increased risk for serious side effects, including an overdose. Older adults are typically prescribed lower doses of Xanax because they’re more sensitive to its effects.
- If you think someone is at immediate risk of self-harm or hurting another person:
- • Call 911 or your local emergency number.
- • Stay with the person until help arrives.
- • Remove any guns, knives, medications, or other things that may cause harm.
- • Listen, but don’t judge, argue, threaten, or yell.
- If you or someone you know is considering suicide, get help from a crisis or suicide prevention hotline. Try the National Suicide Prevention Lifeline at 800-273-8255.
Oftentimes, a fatal Xanax overdose is due in part to the use of other drugs or alcohol.
Your body clears Xanax through a pathway known as cytochrome P450 3A (CYP3A). Medications that inhibit CYP3A4 make it harder for your body to break down Xanax, which increases your risk of overdosing.
These medications include:
- antifungal drugs, such as itraconazole and ketoconazole
- opioid pain medications, like fentanyl or oxycodone
- muscle relaxants
- nefazodone (Serzone), an antidepressant medication
- fluvoxamine, a medication for obsessive-compulsive disorder (OCD)
- cimetidine (Tagamet), for heartburn
Drinking alcohol with Xanax also greatly increases your risk of having a lethal overdose.
You should always talk to your doctor about any medications you’re taking. This includes over-the-counter (OTC) medications, vitamins, and other nutritional supplements. This will help your doctor choose the right medication and dosage to reduce your risk of drug interaction.
Overdosing on Xanax or other benzodiazepines can cause mild to severe symptoms. In some cases, death is possible.
Your individual symptoms will depend on:
- how much Xanax you took
- your body chemistry and how sensitive you are to depressants
- whether you took Xanax in conjunction with other drugs
In mild cases, you may experience:
- uncontrolled muscle movements
- poor coordination
- slurred speech
- slow reflexes
- rapid heartbeat
In severe cases, you may experience:
- chest pain
- difficulty breathing
- abnormal heart rhythm
Common Xanax side effects
As with most medications, Xanax can cause mild side effects even at a low dose. The most common side effects include:
These effects are usually mild and will go away in a few days or weeks. If you experience these side effects while taking your prescribed dose, it doesn’t mean you’ve overdosed.
However, you should keep you doctor informed about any side effects you’re experiencing. If they’re more severe, your doctor may want to reduce your dosage or switch you to a different medication.
If you suspect a Xanax overdose has occurred, seek emergency medical care right away. You shouldn’t wait until your symptoms get more severe.
If you’re in the United States, you should contact the National Poison Control Center at 1-800-222-1222 and await further instructions. You can also receive guidance by using their webPOISONCONTROL online tool.
If symptoms become severe, call your local emergency services. Try to stay calm and keep your body cool while you wait for emergency personnel to arrive. You shouldn’t try to make yourself throw up.
If you’re with someone who has overdosed, try to keep them awake and alert until help arrives. Take them to the emergency room or call an ambulance if they’re:
- having a seizure
- having trouble breathing
In the case of an overdose, emergency personnel will transport you to the hospital or emergency room.
They may give you activated charcoal while en route. This can help absorb the medication and potentially alleviate some of your symptoms.
When you arrive at the hospital or emergency room, your doctor may pump your stomach to remove any remaining medication. They may also administer flumazenil, a benzodiazepine agonist that can help reverse the effects of Xanax.
Intravenous fluids may be necessary to replenish essential nutrients and prevent dehydration.
Once your symptoms have subsided, you may be required to stay in the hospital for observation.
Once the excess medication is out of your system, you’ll most likely make a full recovery.
Xanax should only be taken under medical supervision. You should never take more than your prescribed dose. Talk to your doctor if you think your dose needs to be increased.
Using Xanax without a prescription or mixing Xanax with other drugs can be extremely dangerous. You can never be sure how Xanax will interact with your individual body chemistry or other medications or drugs you’re taking.
If you do choose to misuse Xanax recreationally or mix it with other substances, keep your doctor informed. They can help you understand your individual risk of interaction and overdose, as well as watch for any changes to your overall health.